Alert archive / West Virginia / Special Weather Statements in 2022

Special Weather Statement, NWS Charleston, WV

May 1, 2022Pleasants County, West Virginia

NWS Charleston, WV issued this special weather statement at May 1, 2022, 7:21 PM EDT for Pleasants County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2022, 7:21 PM EDT (23:21 UTC)
Expired
May 1, 2022, 7:45 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Hail
0.25 in
Wind
30

County Pleasants County, WV

The radar

The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS81 KRLX 012321
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
721 PM EDT Sun May 1 2022
 
WVZ009-010-019-012345-
Ritchie WV-Wood WV-Pleasants WV-
721 PM EDT Sun May 1 2022

...A strong thunderstorm will impact portions of Pleasants, northern
Ritchie and northeastern Wood Counties through 745 PM EDT...

At 720 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Belmont, or 10 miles southwest of St. Marys, moving
northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
St. Marys, Pennsboro, Belmont, North Bend State Park, Ellenboro,
Cairo, Willow Island, Nutter Farm, Maxwell, Petroleum, Schultz,
Arvilla, Point Lookout, Mountain, Hebron, Pike and Highland.

This includes Route 50 in West Virginia between mile markers 18 and
43.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3946 8103 3934 8100 3934 8096 3939 8093
      3936 8088 3929 8089 3928 8091 3915 8131
      3917 8132 3918 8130 3917 8133 3930 8142
      3939 8127 3939 8122 3943 8119 3944 8116
      3947 8108 3946 8106 3948 8106
TIME...MOT...LOC 2320Z 239DEG 45KT 3926 8127 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

Kredensor

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 1, 6:54 PM EDT, 27 minutes earlier.

Area forecast discussion, May 1, 6:54 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
654 PM EDT Sun May 1 2022

.SYNOPSIS...
A cold front moves across today with strong to severe storms
possible. A parade of systems continues into next week, with
additional showers and thunderstorms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 630 PM Sunday...

The main forecast is still in tact. Only nudged POPs closer to
current observations and trends as shower and thunderstorm
activity remain relatively quiet other than a few storms to the
north near Parkersburg. Thinking that we will not have too
worry much for anymore convection really other than possibly
along the mountains for the next several hours as the cold front
sweeps through. Thereafter, the area will remain dry and only
tweaked winds and sky condition to reflect the latest guidance
and trends into tomorrow. Otherwise, no major changes to the
forecast was made as of now.

As of 130 PM Sunday...

Showers and thunderstorms will continue to be possible this
afternoon into the evening hours as a cold front pushes
eastward through the region. There continues to be a small
chance that some of these storms could be severe with damaging
winds and large hail.

Drier air will move into the region behind the cold front with
a high pressure system building in tonight and Monday. This high
will provide dry weather with seasonable temperatures. Some
dense valley fog is possible late tonight, mainly in the eastern
valleys.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 150 PM Sunday...

Warm frontal boundary lifts north on Tuesday, as low pressure
moves east/northeast towards the Great Lakes region. Showers and
storms will develop, particularly during the afternoon and
evening hours, as instability increases during peak heating
hours. Some of the storms could be strong to severe on Tuesday,
particularly across parts of southeast Ohio and the Mid Ohio
Valley region. Damaging winds look to be the primary hazard,
with dcape values over 800 J/kg, along with the possibility for
severe hail. SPC has placed parts of aforementioned area in a
marginal risk for Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 1218 PM Sunday...

Cold frontal boundary will slowly sag south into the area on
Wednesday, before briefly stalling out over the southern zones,
then lifting back north Thursday into Friday, as another
low/shortwave eject northeast out of the Plains towards the
Great Lakes region. Showers and thunderstorms will once again
occur, along with heavy downpour potential with anomalously high
PW air progged to be transported into the region. Not
anticipating any widespread water issues, but it will need to be
a period to keep an eye on, if previous systems this week are
able to produce enough coverage. Showers linger into Saturday as
upper low takes hold across the area. Drying out towards the end
of the week.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 130 PM Sunday...

Showers and thunderstorms will continue to be possible this
afternoon into the evening hours as a cold front pushes
eastward through the region. There continues to be a small
chance that some of these storms could be severe with damaging
winds and large hail. Outside of the precipitation, generally
VFR conditions will prevail.

Some dense fog could form tonight in the valleys, mainly over
eastern West Virginia and southwestern Virginia. Outside of any
fog, expected VFR conditions tonight and Monday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium this afternoon. Low with fog
tonight, otherwise high tonight and Monday morning.

ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms this afternoon and evening could vary. Fog may or
may not form tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z TUESDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/SL
NEAR TERM...RPY/JZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...RPY
Hazardous weather outlook, May 1, 5:05 AM EDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
505 AM EDT Sun May 1 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-020915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
505 AM EDT Sun May 1 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

A line of strong to severe thunderstorms is expected today in
advance of a cold front. The primary threat will be damaging wind
gusts, but a few instances of large hail will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms will be possible Tuesday afternoon
across southeast Ohio, eastern Kentucky and middle Ohio River
Valley.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 1, 5:30 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
530 PM EDT Sun May 1 2022

OHZ075-076-085-WVZ009-010-012200-
Washington OH-Athens OH-Meigs OH-Wood WV-Pleasants WV-
530 PM EDT Sun May 1 2022

...A strong thunderstorm will impact portions of northeastern Meigs,
central Washington, southeastern Athens, southwestern Pleasants and
Wood Counties through 600 PM EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coolville, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parkersburg, Marietta, Belpre, St. Marys, Coolville, Forked Run State
Park, Vienna, Williamstown, Belmont, Washington, Mineralwells,
Tuppers Plains, Lubeck, Boaz, Newport, North Hills, Lowell, Lower
Salem, Reedsville and Little Hocking.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 168 and 186.
 Interstate 77 in Ohio between mile markers 1 and 15.
 Route 50 in West Virginia between mile markers 1 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3933 8113 3931 8118 3931 8122 3929 8123
      3912 8164 3909 8179 3922 8191 3958 8149
      3958 8147 3960 8148 3962 8145
TIME...MOT...LOC 2129Z 236DEG 43KT 3921 8175

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Kredensor
Special weather statement, May 1, 5:59 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
559 PM EDT Sun May 1 2022

OHZ075-076-WVZ009>011-012230-
Washington OH-Athens OH-Wood WV-Pleasants WV-Tyler WV-
559 PM EDT Sun May 1 2022

...Strong thunderstorms will impact portions of central Washington,
southeastern Athens, Pleasants, western Tyler and Wood Counties
through 630 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm over
Washington, or near Belpre, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parkersburg, Marietta, Belpre, St. Marys, Coolville, Vienna,
Williamstown, Sistersville, Belmont, Washington, Mineralwells,
Lubeck, Boaz, Newport, Matamoras, North Hills, Friendly, Maxwell,
Little Hocking and Schultz.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 167 and 186.
 Interstate 77 in Ohio between mile markers 1 and 6.
 Route 50 in West Virginia between mile markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3958 8127 3958 8125 3957 8104 3954 8104
      3956 8101 3943 8085 3931 8114 3931 8122
      3927 8124 3909 8167 3924 8182 3959 8130
      3959 8128 3961 8128 3961 8127
TIME...MOT...LOC 2159Z 234DEG 39KT 3922 8167

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kredensor
Local storm report, May 1, 6:25 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 ENE BELMONT           39.38N 81.25W
05/01/2022  U0.25 INCH       PLEASANTS          WV   PUBLIC

            PUBLIC REPORT VIA MPING.

&&

FMK
Special weather statement, May 1, 6:32 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
632 PM EDT Sun May 1 2022

OHZ076-WVZ009>011-019-020-012315-
Washington OH-Doddridge WV-Ritchie WV-Wood WV-Pleasants WV-Tyler WV-
632 PM EDT Sun May 1 2022

...Strong thunderstorms will impact portions of east central
Washington, Pleasants, northern Ritchie, northern Doddridge, Tyler
and northeastern Wood Counties through 715 PM EDT...

At 631 PM EDT, Doppler radar was tracking a strong thunderstorm near
Belmont, or 7 miles southwest of St. Marys, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Marys, Middlebourne, Paden City, Sistersville, Belmont, Newport,
Matamoras, Friendly, Fly, Alma, Maxwell, Schultz, New Matamoras,
Mountain, Lima, Hebron, Pike, Center Point, Highland and Willow
Island.

This includes Route 50 in West Virginia between mile markers 21 and
32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3954 8078 3951 8074 3947 8071 3948 8067
      3946 8067 3947 8064 3944 8060 3940 8056
      3922 8131 3936 8143 3957 8108 3957 8104
      3954 8104 3961 8095
TIME...MOT...LOC 2231Z 241DEG 36KT 3932 8129

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kredensor
Local storm report, May 1, 7:01 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
701 PM EDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 ESE MIDDLEBOURNE      39.48N 80.85W
05/01/2022  U0.25 INCH       TYLER              WV   COCORAHS

            COCORAHS STATION WV-TY-3. REPORTED HAIL
            MIXED IN WITH HEAVY RAIN FOR ABOUT 5
            MINUTES.

&&

FMK
Special weather statement, May 1, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
721 PM EDT Sun May 1 2022

WVZ009-010-019-012345-
Ritchie WV-Wood WV-Pleasants WV-
721 PM EDT Sun May 1 2022

...A strong thunderstorm will impact portions of Pleasants, northern
Ritchie and northeastern Wood Counties through 745 PM EDT...

At 720 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Belmont, or 10 miles southwest of St. Marys, moving
northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Marys, Pennsboro, Belmont, North Bend State Park, Ellenboro,
Cairo, Willow Island, Nutter Farm, Maxwell, Petroleum, Schultz,
Arvilla, Point Lookout, Mountain, Hebron, Pike and Highland.

This includes Route 50 in West Virginia between mile markers 18 and
43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3946 8103 3934 8100 3934 8096 3939 8093
      3936 8088 3929 8089 3928 8091 3915 8131
      3917 8132 3918 8130 3917 8133 3930 8142
      3939 8127 3939 8122 3943 8119 3944 8116
      3947 8108 3946 8106 3948 8106
TIME...MOT...LOC 2320Z 239DEG 45KT 3926 8127

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Kredensor

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:30 PM EDTSpecial Weather StatementRLXWood30 min
May 1, 5:59 PM EDTSpecial Weather StatementRLXPleasants, Wood31 min
May 1, 6:32 PM EDTSpecial Weather StatementRLXPleasants, Tyler43 min
May 1, 7:12 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Tyler33 min
May 1, 7:51 PM EDTSpecial Weather StatementRLXRoane24 min

Nearby

Special Weather Statements in West Virginia, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.